This trucker saw a car driving erratically. What he did next saved lives.
CHESTERFIELD COUNTY, Va. — A tractor-trailer driver spotted a car driving erratically on a busy central Virginia highway last month and chose to put his own life in danger to save others on the road.
Corey Parker said he first noticed the Lexus sedan moving recklessly from lane to lane in Ashland on June 21.
“They just kept hitting the barrier. At one point it was like a scene from a movie, the tires were on the barrier and the tires were on the ground,” he explained.
The North Carolina native followed Ashland’s car to Chippenham Parkway in Chesterfield. He blew his horn and attempted to slow traffic to warn drivers of the erratic driver.
Parker feared the driver would crash into a car full of innocent people. So he used his big truck to slow the vehicle down until it stopped against a jersey wall.
At first he thought the driver had a medical condition like a seizure.
“I went to see the driver, I opened the door and that’s when I saw everything on his lap,” he recalls. “He had Narcan pens in his lap.”
Virginia State Police said they responded to the scene on Chippenham Highway near Strathmore Road around 8 p.m.
“A green 2006 Lexus GS 300, driven by Antonio Hawkins, 32, of Richmond, was seen all over the road by witnesses before veering off the road to the left and hitting a guardrail,” according to a email from Sgt. Jessica Shehan.
Soldiers at the scene noticed the driver and passenger, a 28-year-old man from Richmond, passed out and unresponsive. They immediately came to their aid, detectives said.
Chesterfield EMS and police on scene administered Narcan and they regained consciousness. Naloxone or Narcan are used to reverse the effects of a drug overdose.
The driver was checked by EMS at the scene and refused to pursue medical treatment. The passenger was taken to Chippenham Hospital and discharged, VSP said.
Hawkins was charged with driving under the influence of drugs, revocation driving related to a DUI and being in possession of a controlled substance. The passenger was charged with possession of a controlled substance and public drinking.
VSP said the June 21 accident is still under investigation.
Parker knows firsthand how drugs can affect and make your life worse.
He spent six years in prison for his decisions while an addict. Parker has since recovered and owns his own trucking company, property, home and is now married.
The 30-year-old now speaks about his experiences with inmates and young people to steer them in the right direction.
“You are a product of your environment. So if I get back into that environment, where the drugs were and everything, I’m going to be incentivized to make them and sell them,” Parker said. “Go to a halfway house and leave, and don’t come back. That’s what I had to do. I left and didn’t come back. »
Drug overdose outbreak in Virginia
According Data from the Virginia Department of Health, fatal drug overdoses have been the leading method of unnatural death in Virginia since 2013.
Opioids, particularly illicit fentanyl, have been behind the sharp rise in overdoses or fatal poisonings since 2013.
In 2015 statewide, the number of deaths from illicit opioids exceeded those from prescription opioids. This trend has continued to a greater extent from 2016 to present.
Cat Long of the Richmond-Henrico Health District said fentanyl is showing up in more and more different types of drugs every day.
She mostly talked about resources for a user or someone you know who uses. The health district distributes free fentanyl test strips and you can also have free access to Narcan and training, in addition to contacts for treatment.
“Another thing people can do is get free training on how to use naloxone and recognize an overdose. So that’s something you know. Information is power and ability. to recognize the signs of an overdose and how to react. It can really save a life,” Long said.
The health district also offers the Alert for peaks in the Richmond metropolitan area which alerts the public when spikes in opioid overdoses occur. A spike in overdoses may mean the presence of illegal or diverted prescription drugs in the community that are more potent or more likely to cause an overdose.
Telling people who may use opioids and their loved ones about a recent spike can prevent injury and death.